Alert archive / Idaho / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 4, NWS Pocatello, ID

May 16, 20184 counties in Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at May 16, 2018, 2:11 PM MDT for 4 counties in Idaho. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2018, 2:11 PM MDT (20:11 UTC)
Expired
May 16, 2018, 2:49 PM MDT
In force
38 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Blaine County, ID, Cassia County, ID, Minidoka County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 62 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 8.2 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2018-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2018-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

756 
WUUS55 KPIH 162011
SVRPIH
IDC013-031-067-077-162100-
/O.NEW.KPIH.SV.W.0004.180516T2011Z-180516T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
211 PM MDT WED MAY 16 2018

The National Weather Service in Pocatello has issued a

* Severe Thunderstorm Warning for...
  Southeastern Blaine County in central Idaho...
  West central Power County in southeastern Idaho...
  Northeastern Cassia County in southeastern Idaho...
  Northeastern Minidoka County in south central Idaho...

* Until 300 PM MDT

* At 210 PM MDT, a severe thunderstorm was located over eastern Lake
  Walcott, and is moving northeast at 15 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Lake Walcott and Pilar Butte. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4264 11340 4295 11342 4294 11310 4263 11313
TIME...MOT...LOC 2010Z 240DEG 0KT 4267 11334 

HAIL...1.25IN
WIND...<50MPH
 
$$

GK
2 follow-up statements
956 
WWUS55 KPIH 162039
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
239 PM MDT WED MAY 16 2018

IDC013-031-067-077-162100-
/O.CON.KPIH.SV.W.0004.000000T0000Z-180516T2100Z/
Blaine ID-Power ID-Cassia ID-Minidoka ID-
239 PM MDT WED MAY 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR SOUTHEASTERN BLAINE...WEST CENTRAL POWER...NORTHEASTERN CASSIA
AND NORTHEASTERN MINIDOKA COUNTIES...

At 238 PM MDT, a severe thunderstorm was located northeast of Lake 
Walcott, and was moving northeast at 15 mph.  

HAZARD...Half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Lake Walcott and Pilar Butte. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4264 11340 4295 11342 4294 11310 4263 11313
TIME...MOT...LOC 2038Z 240DEG 0KT 4267 11334 

HAIL...1.25IN
WIND...<50MPH
 
$$

GK
137 
WWUS55 KPIH 162049
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
249 PM MDT WED MAY 16 2018

IDC013-031-067-077-162059-
/O.CAN.KPIH.SV.W.0004.000000T0000Z-180516T2100Z/
Blaine ID-Power ID-Cassia ID-Minidoka ID-
249 PM MDT WED MAY 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BLAINE...WEST
CENTRAL POWER...NORTHEASTERN CASSIA AND NORTHEASTERN MINIDOKA
COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

LAT...LON 4264 11340 4295 11342 4294 11310 4263 11313
TIME...MOT...LOC 2043Z 240DEG 0KT 4267 11334 

$$

GK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:11 AM MDT, 11 hours earlier.

Area forecast discussion, May 16, 3:11 AM MDT, 11 hours before
Area Forecast Discussion
National Weather Service Pocatello ID
311 AM MDT Wed May 16 2018

.SHORT TERM...Today through Friday night. What we've seen the past
couple of days will be on semi-permanent repeat through the end of
the workweek. The storm that's been to our southwest will keep
lifting north today into western Montana. This will put the best
chance of showers and thunderstorms across the central mountains
and along the Montana border. More isolated activity is forecast
over the rest of eastern Idaho, with a slight uptick from south of
Burley to Island Park thanks to the mountains. With high moisture
content in the atmosphere remaining, expect locally heavy rainfall
with stronger storms. The risk of small hail remains as well, but
nothing severe as the wind flow is not conducive.

We will see another low, in fact 2 lows, move back into the
picture. The first one will track into the southern Great Basin,
then lift northeast toward Bear Lake/southwest Wyoming. The second
drops south into the Idaho Panhandle. The combination of the two
will keep deeper moisture in place. That means the potential for
locally heavy rainfall persists. The threat of small hail and
gusty winds may actually increase somewhat Friday as a little
better wind flow/shear develops. Temperatures cool a bit, but any
snowfall will be sporadic and above pass level...affecting mainly
backcountry areas.  Keyes

.LONG TERM...Saturday through next Tuesday.
Saturday and Sunday a trough will be near the west coast with
unstable southwesterly flow pattern favoring a chance of
thunderstorms both days. Saturday appears to be the wetter of the
two days. There remains a tendency for splitting of the flow in the
eastern Pacific and by Monday and Tuesday, yet another closed
circulation will be crossing California into Nevada. Tuesday could
be a good day for thunderstorms with the closed low moving towards
Utah, and strong southerly flow into Idaho. This weaker southern
branch activity has caused the most uncertainty with timing. RS

&&

.AVIATION...VFR conditions this morning with a disturbance moving
northward through the Sawtooth Mountains, but likely obscuring the
higher mountains. Showers expected vicinity of KSUN into early
afternoon. A new disturbance moving into Nevada this afternoon will
contribute a thunderstorms developing along a convergence boundary
through KBYI, KPIH, KIDA and KDIJ. Thunderstorms vicinity of KBYI
may last past midnight. RS

&&

.HYDROLOGY...River and stream levels remain steady or are slowly
dropping. Even with the ebb and flow of temperatures over the
coming days, snowmelt will continue across eastern Idaho. Without
widespread heavy rainfall, any contribution from that for runoff
will likely be more localized. That said, it certainly could add
to levels in any particular basin. At the moment, the only flood-
related headline remaining is for folks along the Big Wood in the
Hailey and Gimlet areas. Even with dropping levels, don't let your
guard down as waterways will be moving fast, high and cold. Keyes

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, May 16, 1:24 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Pocatello ID
124 PM MDT WED MAY 16 2018

IDZ017-022-162015-
South Central Highlands ID-Eastern Magic Valley ID-
124 PM MDT WED MAY 16 2018

...STRONG THUNDERSTORM OVER DECLO MOVING NORTHEAST TOWARD MINIDOKA
THROUGH 215 PM MDT...

At 121 PM MDT, Doppler radar was tracking a strong thunderstorm over
Declo moving northeast at 15 mph.

Half inch hail, brief heavy rain and wind gusts to 45 mph are
possible with this storm as it moves northeast toward Minidoka
through 215 PM MDT.

Locations impacted include...
Rupert, Lake Walcott, Declo, Minidoka, Acequia and Interstate 84 And
86 Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4243 11349 4248 11372 4284 11365 4277 11330
TIME...MOT...LOC 1921Z 195DEG 12KT 4253 11358

Huston
Special weather statement, May 16, 2:05 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Pocatello ID
205 PM MDT WED MAY 16 2018

IDZ017-021-022-162045-
South Central Highlands ID-Lower Snake River Plain ID-
Eastern Magic Valley ID-
205 PM MDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLAINE...
NORTHWESTERN POWER...NORTH CENTRAL CASSIA...WEST CENTRAL BINGHAM AND
NORTHEASTERN MINIDOKA COUNTIES UNTIL 245 PM MDT...

At 204 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lake Walcott. This storm was moving northeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lake Walcott, Minidoka, Cold Water Rest Area, Bear Trap Airport and
Pilar Butte.

LAT...LON 4259 11350 4317 11347 4317 11298 4261 11308
TIME...MOT...LOC 2004Z 240DEG 0KT 4267 11339

GK

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 6:28 PM MDTSpecial Weather StatementPIHBingham62 min
May 16, 1:24 PM MDTSpecial Weather StatementPIHMinidoka51 min
May 16, 2:05 PM MDTSpecial Weather StatementPIHMinidoka40 min
May 16, 2:25 PM MDTSpecial Weather StatementPIHCassia50 min
May 16, 3:17 PM MDTSpecial Weather StatementPIHPower43 min
May 16, 3:27 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Power38 min
May 16, 4:16 PM MDTSpecial Weather StatementPIHFremont29 min
May 16, 4:28 PM MDTSpecial Weather StatementPIHBingham32 min
May 16, 5:01 PM MDTSpecial Weather StatementPIHBonneville29 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.